Alert archive / North Dakota / Red Flag Warnings in 2008
Red Flag Warning 24, NWS Bismarck, ND
NWS Bismarck, ND issued this red flag warning at Jul 11, 2008, 4:18 AM MDT for 9 counties in North Dakota. It took effect at Jul 11, 2008, 9:00 AM MDT. It was in force for 11 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 11, 2008, 4:18 AM MDT (10:18 UTC)
- In effect from
- Jul 11, 2008, 9:00 AM MDT
- Expired
- Jul 11, 2008, 8:00 PM MDT
- In force
- 11 hr
- Issued by
- NWS Bismarck, ND
Counties Adams County, ND, Billings County, ND, Bowman County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Sioux County, ND, Slope County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 153 km from the middle of the area, began a volume at 10:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 2:07 PM MDT | NON-TSTM WND GST 58 | 3 Nne Fryburg, ND | |
| Jul 11, 2:30 PM MDT | NON-TSTM WND GST 58 | Dickinson, ND | |
| Jul 11, 2:45 PM MDT | NON-TSTM WND GST 60 | Hettinger, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 10.3 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1256 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 2398 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 250 m²/s²
- 0-3 km storm-relative helicity
- 477 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS83 KBIS 111018 RFWBIS RED FLAG WARNING NATIONAL WEATHER SERVICE BISMARCK ND 518 AM CDT FRI JUL 11 2008 ...A RED FLAG WARNING HAS BEEN ISSUED FOR TODAY OVER SOUTHWEST AND PART OF SOUTH CENTRAL NORTH DAKOTA FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES... .STRONG WINDS WILL DEVELOP AFTER DAYBREAK WITH RELATIVE HUMIDITIES DROPPING TO AROUND 20 PERCENT THIS AFTERNOON. WEST TO NORTHWEST WINDS OF 30 TO 45 MPH WITH GUSTS TO 55 MPH CAN BE EXPECTED. THE STRONG WINDS WILL DEVELOP AS COLD FRONT MOVES EAST ACROSS THE STATE BRINGING DRIER AIR AS THE SYSTEM MOVES RAPIDLY INTO THE STATE. THE COMBINATION OF LOW RELATIVE HUMIDITIES AND HIGH WINDS WILL CAUSE EXPLOSIVE FIRE GROWTH SHOULD A FIRE IGNITE. THE WINDS WILL DECREASE THIS EVENING...BUT WILL REMAIN AROUND 15 TO 25 MPH THROUGH THE NIGHT. ON SATURDAY THE STRONGEST WINDS WILL LIKELY BE IN NORTH CENTRAL TO EASTERN NORTH DAKOTA...WHERE NORTHWEST WINDS OF 25 TO 30 MPH ARE LIKELY. THE SOUTHWEST PART OF THE STATE CAN EXPECT 20 TO 25 MPH WINDS. FIRE MANAGERS HAVE INDICATED THAT THE FAR SOUTHWESTERN COUNTIES OF BOWMAN AND SLOPE HAVE THE LOWEST VEGETATIVE GREENNESS...AND A FIRE WEATHER WATCH OR WARNING MAY BE NEEDED THERE FOR SATURDAY. NDZ031>033-040>045-111830- /O.UPG.KBIS.FW.A.0010.080711T1500Z-080712T0000Z/ /O.NEW.KBIS.FW.W.0024.080711T1500Z-080712T0000Z/ GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS- SIOUX- 518 AM CDT FRI JUL 11 2008 /418 AM MDT FRI JUL 11 2008/ ...RED FLAG WARNING IN EFFECT FROM 10 AM CDT /9 AM MDT/ THIS MORNING TO 7 PM CDT /6 PM MDT/ THIS EVENING... THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 10 AM CDT /9 AM MDT/ THIS MORNING TO 7 PM CDT /6 PM MDT/ THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. WEST TO NORTHWEST WINDS OF 30 TO 45 MPH WITH GUSTS UP TO 55 MPH WILL DEVELOP THIS MORNING AND CONTINUE INTO THE EVENING. IN ADDITION...THE RELATIVE HUMIDITY WILL FALL TO AROUND 20 PERCENT. THE COMBINATION OF VERY STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL CAUSE RED FLAG WARNING CONDITIONS. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ JV
3 follow-up statements
000 WWUS83 KBIS 111726 RFWBIS RED FLAG WARNING NATIONAL WEATHER SERVICE BISMARCK ND 1226 PM CDT FRI JUL 11 2008 ...A RED FLAG WARNING REMAINS IN EFFECT FOR TODAY OVER SOUTHWEST AND PART OF SOUTH CENTRAL NORTH DAKOTA FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES... .STRONG WINDS WITH RELATIVE HUMIDITIES DROPPING TO AROUND 20 PERCENT THIS AFTERNOON CAN BE EXPECTED. WEST TO NORTHWEST WINDS OF 30 TO 45 MPH WITH GUSTS TO 55 MPH CAN BE EXPECTED. THE STRONG WINDS WERE CAUSED BY A COLD FRONT THAT WAS MOVING RAPIDLY EAST ACROSS THE STATE BRINGING DRIER AIR. THE COMBINATION OF LOW RELATIVE HUMIDITIES AND HIGH WINDS WILL CAUSE EXPLOSIVE FIRE GROWTH SHOULD A FIRE IGNITE. THE WINDS WILL DECREASE THIS EVENING...BUT WILL REMAIN AROUND 15 TO 25 MPH THROUGH THE NIGHT. ON SATURDAY THE STRONGEST WINDS WILL LIKELY BE IN NORTH CENTRAL TO EASTERN NORTH DAKOTA...WHERE NORTHWEST WINDS OF 25 TO 30 MPH ARE LIKELY. THE SOUTHWEST PART OF THE STATE CAN EXPECT 20 TO 25 MPH WINDS. FIRE MANAGERS HAVE INDICATED THAT THE FAR SOUTHWESTERN COUNTIES OF BOWMAN AND SLOPE HAVE THE LOWEST VEGETATIVE GREENNESS...AND A FIRE WEATHER WATCH OR WARNING MAY BE NEEDED THERE FOR SATURDAY. NDZ031>033-040>045-120000- /O.CON.KBIS.FW.W.0024.000000T0000Z-080712T0000Z/ GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS- SIOUX- 1226 PM CDT FRI JUL 11 2008 /1126 AM MDT FRI JUL 11 2008/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING. WEST TO NORTHWEST WINDS OF 30 TO 45 MPH WITH GUSTS UP TO 55 MPH THIS AFTERNOON AND EARLY EVENING. THE RELATIVE HUMIDITY WILL FALL TO AROUND 20 PERCENT. THE COMBINATION OF VERY STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL CAUSE RED FLAG WARNING CONDITIONS. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ ABELING
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
000 WWUS83 KBIS 120140 RFWBIS RED FLAG WARNING NATIONAL WEATHER SERVICE BISMARCK ND 840 PM CDT FRI JUL 11 2008 ...THE RED FLAG WARNING WILL EXPIRE AT 9 PM CDT OR 8 PM MDT THIS EVENING... .STRONG WEST TO NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS OF 35 TO 40 MPH WILL CONTINUE ACROSS SOUTHWEST NORTH DAKOTA TONIGHT... BUT RELATIVE HUMIDITIES HAVE RISEN ABOVE 30 PERCENT AND WILL CONTINUE TO RISE TO AROUND 75 PERCENT BY MORNING. THE RELATIVE HUMIDITY WILL NOT BE WITHIN CRITERIA FOR A RED FLAG WARNING. NDZ031>033-040>045-120245- /O.EXP.KBIS.FW.W.0024.000000T0000Z-080712T0200Z/ GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS- SIOUX- 840 PM CDT FRI JUL 11 2008 /740 PM MDT FRI JUL 11 2008/ ...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT /8 PM MDT/ THIS EVENING... THE RED FLAG WARNING WILL EXPIRE AT 9 PM CDT /8 PM MDT/ THIS EVENING. STRONG WINDS WILL CONTINUE THROUGH THE NIGHT...BUT RELATIVE HUMIDITIES HAVE RISEN AND ARE NO LONGER WITHIN CRITERIA FOR A RED FLAG WARNING. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Jul 11, 3:23 AM MDT, 55 minutes earlier.
Area forecast discussion, Jul 11, 3:23 AM MDT, 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 423 AM CDT FRI JUL 11 2008 .SHORT TERM...TODAY THROUGH SUNDAY NIGHT SURFACE LOW OVER SOUTHWESTERN NORTH DAKOTA EARLY THIS MORNING IS PROGGED TO MOVE EAST ACROSS THE STATE TODAY. STRONG UPPER LEVEL TROUGH/SHORTWAVE BEHIND THE SURFACE LOW WILL HELP PUSH THE LOW ACROSS THE STATE. STRONG NORTHWEST WINDS WILL DEVELOP BEHIND THE SURFACE LOW WITH COLD ADVECTION...DRY AIR...AND AN UPPER LEVEL JET WITH H850 TO H700 WINDS TRANSLATING DOWN TO THE SURFACE. WILL UPGRADE HIGH WIND WATCH TO A WARNING IN SOUTHWESTERN COUNTIES...AND ALSO ISSUE A WIND ADVISORY THIS AFTERNOON FOR THE REMAINING COUNTIES. ONGOING CONVECTION IN CANADA WITH SOME CONVECTIVE ACTIVITY IN THE PAST HOUR OR SO BEGINNING IN WESTERN NORTH DAKOTA AHEAD/ALONG THE SURFACE LOW AND ASSOCIATED COLD FRONT. ONGOING SEVERE THUNDERSTORM WATCH HAS SO FAR NOT PANNED OUT...BUT UNCERTAINTY HERE AND AT THE STORM PREDICTION CENTER AS TO WHETHER POTENTIAL CONVECTION WILL BREAK A CAP WITH THE UPPER LEVEL VORT PUSHING INTO THE AREA. HENCE WATCH REMAINS UNTIL 7 AM CDT. WINDS WILL REMAIN THE FOCUS TONIGHT AND AGAIN ON SATURDAY AS STRONG SURFACE LOW EXITS NORTHEASTWARD BUT UPPER LEVEL H850 50-55 KNOTS TRANSLATE DOWN TOWARDS THE SURFACE ON SATURDAY. .LONG TERM...MONDAY THROUGH SATURDAY... THE PASSAGE OF A COLD FRONT DURING THE FIRST PART OF THE EXTENDED FORECAST PERIOD WILL MAINTAIN THE PATTERN WE HAVE HAD FOR THE PAST MONTH. A PATTERN THAT FEATURES THE ACTIVE WESTERLIES OVER NORTH DAKOTA...ON AVERAGE SOUTH OF ITS NORMAL SEASONAL POSITION. THEN A CYCLONIC FLOW AND THE UPPER JET WILL MAINTAIN A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS THROUGH THE REMAINDER OF THE FORECAST. && .AVIATION... A COLD FRONT WILL SWEEP ACROSS THE STATE TODAY. THE BEST CHANCE OF THUNDERSTORMS WILL BE IN THE AFTERNOON AFTER THE FRONT HAS REACHED A DEVILS LAKE / JAMESTOWN LINE. THE MAIN AVIATION HAZARD IN WESTERN NORTH DAKOTA TODAY WILL BE WINDS TO 45 KT BEHIND THE COLD FRONT. && .FIRE WEATHER... FIRE WEATHER WATCH TO BE UPGRADED TO A RED FLAG WARNING TODAY WITH STRONG NORTHWEST WINDS OF 35 TO 45 MPH AND MINIMUM RELATIVE HUMIDITIES OF AROUND 20 PERCENT. FIRE MANAGERS YESTERDAY RECOMMENDED LOWERING PERCENT GREENNESS VALUES ACROSS NEARLY ALL FIRE COUNTY GROUPINGS TO REFLECT CHANGING (DRYING) MOISTURE CONDITIONS IN THE VEGETATION. && .BIS WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING FROM 10 AM CDT /9 AM MDT/ THIS MORNING TO 7 PM CDT /6 PM MDT/ THIS EVENING FOR NDZ017>020-031>034-040>045. RED FLAG WARNING FROM 10 AM CDT /9 AM MDT/ THIS MORNING TO 7 PM CDT /6 PM MDT/ THIS EVENING FOR NDZ031>033-040>045. WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR NDZ001>005-009>013-021>023-025-035>037-046>048-050-051. && JV/RSL
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 6:05 PM MDT | Tornado Warning | BIS | Kidder, Logan | 25 min |
| Jul 10, 6:44 PM MDT | Tornado Warning | BIS | Emmons | 31 min |
| Jul 10, 6:48 PM MDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure | 57 min |
| Jul 10, 6:52 PM MDT | Severe Thunderstorm Warning | BIS | LaMoure | 53 min |
| Jul 10, 7:15 PM MDT | Severe Thunderstorm Warning | BIS | Emmons, McIntosh | 60 min |
| Jul 10, 7:36 PM MDT | Tornado Warning | BIS | LaMoure | 24 min |
| Jul 10, 9:54 PM MDT | Severe Thunderstorm Warning | BIS | Emmons, McIntosh | 66 min |
| Jul 11, 3:52 AM MDT | High Wind Warning | BIS | Adams, Billings, Bowman, Dunn, Golden Valley, Grant and 6 more | 16 hr |
| Jul 11, 3:52 AM MDT | Wind Advisory | BIS | Bottineau, Burke, Burleigh, Dickey, Divide, Emmons and 14 more | 16 hr |
| Jul 11, 2:58 PM MDT | Wind Advisory | BIS | Adams, Billings, Bottineau, Bowman, Burke, Burleigh and 26 more | 20 hr |
Nearby
Red Flag Warnings in North Dakota, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.